Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


uh um i feel so yuky
Jun 16, 2003

hi well let me start by saying i have been hiv for 18 yrs never been sick am taking vircept zerit and epivir. vl is undected...however its my liver that is really bad (yes i have hep c) my question is I recently stopped taking infergen and became very tired and i lost my apptite completely....1st question.. why am i sooo tired, i figured its cuz i dot eat....question 2 ..i have been taking the infergen for about 8 months and my viral load for hep c is undetected..i want to know if the hep c is going to return .....thankng you in advance

Response from Dr. Frascino

Hello,

HIV-positive for 18 years with a non-detectable viral load, and never been sick! Excellent! Thats an inspiration for the rest of us!

Hep C is monitored very differently than HIV disease. The hepatitis C viral load is not as important as the liver function tests and biopsy reports. Youll need to review these results with your doctor to get a better understanding of whats going on with your liver. Certainly if your liver isnt functioning well, this could be a cause for your fatigue. The liver processes what we put into our bodies, turning food into energy, cleaning out toxins, and balancing our systems chemistries. Hepatitis C can inflame or even scar the liver to the point that it cant perform its basic filtering functions. Some HIV medications can also be involved, either by causing liver inflammation or by not being processed properly due to a malfunctioning liver. Check this out with both your HIV specialist and liver specialist.

The treatment for hepatitis C often involves pegylated interferon and ribavirin. These medications can cause anemia, which in turn can cause significant fatigue. Your doctors should be monitoring your blood counts. If your hemoglobin is falling below the normal range, treatment with Procrit, which has been shown to be quite effective in this situation, should be considered. Procrit, self-administered once per week, stimulates the production of new red blood cells.

Other possible causes of fatigue (or feeling "so yuky") include:

1. Inadequate nutrition, sleep, or exercise 2. Unrecognized infections 3. Medication side effects 4. Hormonal imbalances (testosterone, thyroid, adrenal glands)

Check these possibilities out with your HIV specialist. There may well be several factors working simultaneously to cause your fatigue.

Dr. Bob


Previous
fatigue, light headed and heart pounding
Next
Morning Fatigue and then Fatigue after work

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement